Jump to content

What are your beta blocker side effects?


kmpower
 Share

Recommended Posts

Hi again.

(After reading the thread where you all introduced yourselves, I realized that I might be the oldest, so I changed my handle from LL to OLL. Kidding is welcomed.)

But my question is this: I read that many of you take beta blockers, but some couldn't. Also, some of you tried a number of them before settling on one that you could tolerate.

Why couldn't you take certain ones? I am taking one and it has kept me out of ER, but how would I know if I am getting side effects? Maybe some of the other things I get are the BB and maybe not. I don't have the usual side-effects listed in the PDR, etc., but you are all the experienced ones.

Thanks.

OLL

Link to comment
Share on other sites

hey LL-

my nursing drug guide list the following side effects for BB's:

dizziness, fatigue/malaise, headache, tremors, tranisent paresthesias (which is numbness & tingling), especially scalp tingling, mental depression, drowsiness, sleep disturbances, nightmares; postural hypotension, angina pectoris, palpitation, bradycardia, syncope, pedal or peripheral edema, pulmonary edema, CHF, flushing, cold extremities, arrhythmias, dry eyes, vision disturbances, nasal, stuffiness, runny nose, nausea, vomiting, dyspepsia (upset tummy), constipation, diarrhea, taste distrubances, dry mouth, urinary retention, difficulty urinating, impotence, ejaculation failure, loss of libido, trouble breathing, bronchospasm, rashes, increased sweating, itchy skin, myalgia, and muscle cramps.

phew! so take your pick....these drugs are heavy hitters. they work great for some, but for others>>LOOK OUT! one of the above could happen, a couple of which can be fatal.

hope this helps answer your question.

I take 900 mg of BB (labetalol) daily. it's the only thing that keeps my bp from the danger zone. i put up with the side effects i get because it's still better than without the med. interesting how some of the SE read like POTS symptoms, huh?

peace and light

Lulu :lol:

Link to comment
Share on other sites

Like the name! :lol:

I take Beta blockers. I have gone thought many over the last 5-6 years. My biggest problem I have found is I got to keep the doses low, as for me the cause me to get very tired, and depressed easy. So when I am taking them I always ned to take a anti-depressent. My doctors also work to try to help with how tired I get. For me I have gone off of them many times because I couldn't handle the side effect. Right now I am not the BB again. I am taking metorpol, I take 12.5 mg 3 times a day. I also have to keep an eye on my b/p as some times it get way to low, so I will skip a dose if it gets to low.

I have found that with the help of the doctor, we have come up with how to handle the BB, but it taken a long time to find the right treatment for me!

Good luck!

Amy

Link to comment
Share on other sites

Well, I'm 51, no spring chicken.

The worst is the severe fatigue. I mean unrelenting. It's all I can do to get off the couch. Then bradycardia, which feels as bad as tachycardia. Depression. I lose my balance much more easily than I already do. Anorexia. Light headedness. Shall I go on....

Link to comment
Share on other sites

hmm well everyhting that LuLu said.. (well almost...i am not aman so its impossible for some things!! LOL)adn also the severe fatigue..and I think that funny way that my heart and chest feels AFTER taking my BB.. though I should complain about my rate being slow..right now my Hr runs between 40-(that being low) and about 170 at any given moment... maybe I have to get used to my rate being slower the 200 mark that it likes to be at.. So while the side effects are a real downer.. I guess I will deal with them. as I will have them despite being on a beta blocker.. only the BB does intesify some symptoms.. verse the alternative of having HR between 200-240.. that makes me feel like I am going to kick the bucket..that and when my Hr gets real slow.. it feels like it is stopping and that makes you feel rooten not to mention it is scary!!

It took about 3 1/2 yrs before I found a BB that works well or half ways decent for me..(i'm 24 now.. and they have been playing with BB's since I was about 19-ish.. but I've had tachycardia since birth!!) and I tried ALOT of then believe me.. my biggest copmlaint with all of them is they just plain old dont work.. or they make me incredibly tired.. I mean like beyond my scope of being able to think straight or function kinda of tired..I dont need help in the fatigued department believe me!!

Link to comment
Share on other sites

Let's just say, I couldn't get up. My bp is very low to begin with and beta blockers throw me over the edge, even with florinef and midrodrine. I think it really depends on whether you have a high blood pressure issue along with the tachy. I on the other hand have inapp. svt, but I need that to keep my blood pressure up. Everyone is different though!

Link to comment
Share on other sites

Atenolo gave me the fatigue, then the blues, then an overwhelming sadness feeling, real creepy. Dr. Changed it to Metoproplol (I can't spell when I'm sleepy) The overwhelming sadness feeling went away but the fatique stayed. I don't know if it was the beta blockers or florinef but I dreamed so much every night I really think I wore myself out! Some where crazy dreams, some I did everyday stuff like cleaned my house and some were downright scarry. Dr. Grubb took me off both and volume of dreams stopped. I will take a beta blocker every once in a while though when my heart rate won't calm down, and I just can't take it anymore and it brings it down and I feel better.

Kim

Link to comment
Share on other sites

I know what you mean about sneaky, it comes on slowly over several weeks. One day I was sitting watching tv and relized I felt deeply in despair. It took me awhial before I put 2 and 2 together. I didn't even relize it was happening to me. I hate meds, they do some very scarry stuff to you sometimes. I aquired a med phobia along the way. I hate to try new ones.

Kim

Link to comment
Share on other sites

In reply to your statement, "Why couldn't you take certain ones? I am taking one and it has kept me out of ER, but how would I know if I am getting side effects? Maybe some of the other things I get are the BB and maybe not. I don't have the usual side-effects listed in the PDR, etc., but you are all the experienced ones."

I would say that if you don't have symptoms since taking your new meds that interfere with your ability to function or make you feel much worse then try not to worry about it. If you have a symptom that is bothering you then talk to your Dr to see if maybe changing your med or reducing the dose would give you the benefit you need but reduce the discomfort of the side effect.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...